Hail, Beckham
- When
- May 19, 11:53 AM CST
- Where
- Beckham County, Texola
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.233, -99.983
11 thunderstorm wind, 2 hail, 2 funnel cloud, 1 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 9:40 AM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 1040 AM CDT SAT MAY 19 2001 UPDATED ZONE PACKAGE ALREADY SENT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER WESTERN OKLAHOMA... AND ACTIVITY CONTINUES OVER EASTERN TEXAS PANHANDLE. THIS APPEARS RELATED TO AN UPPER SPEED MAX AS SEEN ON PROFILERS AND NEW MESO-ETA... WHICH IS LIFTING NORTHEAST OVER THE TX PANHANDLE AND PEELING OFF OF STRONGER UPPER JET STILL TO THE SOUTHWEST. MESOETA BRINGS A ROUND OF PRECIP INTO WESTERN OKLAHOMA INTO EARLY THIS AFTERNOON WHICH TRENDS WELL WITH OBSERVED RADAR. MODEL THEN TENDS TO REDEVELOP CONVECTION BACK TO THE WEST WHICH IS FORECAST TO MOVE OUT ACROSS THE CWA THIS EVENING AND OVERNIGHT WHEN MAIN SYSTEM EJECTS. MAIN CHANGE TO FORECAST WAS TO BRING POPS UP TO THE LIKELY CATEGORY ACROSS WESTERN OKLAHOMA FOR THIS AFTERNOON... AND TO SHAVE WIND SPEEDS OFF A TAD IN THE WEST THIS AFTERNOON WHERE A WEAKER GRADIENT IS FORECAST AND CLOUDS WILL LIMIT MIXING. FCSTID = 33/DLF .OUN... OK...FLASH FLOOD WATCH TONIGHT ZONES 04>21. TX...NONE.
OKZ004>048-050>052-TXZ083>090-191430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 700 AM CDT SAT MAY 19 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER ALL OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THROUGH EARLY EVENING... THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE PRIMARILY OVER WESTERN SECTIONS OF THE AREA... WITH THE SEVERE WEATHER THREAT SHIFTING EASTWARD OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS THROUGH THE EVENING... WITH AN INCREASING THREAT FOR HEAVY RAINFALL OVERNIGHT. TWO WEATHER DISTURBANCES... ONE OVER THE CENTRAL ROCKY MOUNTAIN REGION... AND ANOTHER OVER NORTHWEST MEXICO EARLY THIS MORNING... WILL BOTH MOVE TOWARD OKLAHOMA AND WESTERN NORTH TEXAS TODAY. A SURFACE WARM FRONT OVER NORTHERN TEXAS IS FORECAST TO MOVE SLOWLY NORTHWARD TODAY... WHICH WILL ALLOW LOW LEVEL MOISTURE TO INCREASE AS THE DAY PROGRESSES. THUNDERSTORMS ONGOING THIS MORNING OVER PORTIONS OF SOUTHEAST COLORADO... SOUTHWEST KANSAS... AND THE TEXAS AND OKLAHOMA PANHANDLES MAY AFFECT PARTS OF THE NORTHWEST THIRD OF OKLAHOMA THIS MORNING INTO EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING FROM SOUTHWEST KANSAS... SOUTHWARD INTO NORTHWEST TEXAS. THE COMBINATION OF MODERATE TO HIGH INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR IS EXPECTED TO SUPPORT SEVERE THUNDERSTORMS. WEAK LOW LEVEL STORM RELATIVE WIND FIELDS SHOULD RESULT IN A VERY LOW RISK OF TORNADOES. HOWEVER... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL. ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT. MILLER
The national radar mosaic for the moment the first event began.
11 thunderstorm wind, 2 hail, 2 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.
The funnel cloud was described as rope-like and extended three-quarters of the way to the ground as it traveled a distance of 3 miles.
Five to six-inch diameter tree limbs were downed.
Four to five cotton trailers attached to each other were blown over, and a nearby barn was damaged.
An old sheep shed was destroyed.
This tornado was observed by a storm chaser 4 miles west-northwest of Altus causing no damage.
An awning was blown off a convenience store.
Wind was measured by Oklahoma mesonet.
Wind was measured by Oklahoma mesonet.
A residence was flooded in the 1300 block of Chestnut St.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2001Every state in 2001This day in weather historyThe tornado archive for Oklahoma, 2001Warnings in Oklahoma, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248898, 5248909, 5248899, 5248905, 5248906, 5248907, 5248897, 5248908, 5248896, 5248895, 5248894, 5248893, 5248900, 5248901, 5248902, 5248903, 5248904.